Jun 19, 2000
I am currently on crix, d4t, 3tc, and have been undetectable since taking these meds 3 years ago, with cd4 850. However I am concerned about becoming resistant to crix, since most experts say if this happens there are not many options left. Are there any meds out there after crix resistance? Secondly I did a resistance test on all meds that I have taken since being diagnosed 4 years ago,and 3tc was resistant. Question -- should I be adding something to current meds to give an extra boost, or is 3tc resistance no big deal with this combo?
| Response from Dr. Pavia
First off, you are doing great!!! Congratulations
I am confused as to how a resistance test was done accurately. With current technology, you need to have a viral load of about 1000 copies to get a valid result. There are a lot of reasons to get an inaccurate resistance test.
At least 3 studies have shown that the majority of people who "fail" on crixivan, 3TC and either AZT or D4T actually only have resistance to 3TC, not to crixivan. Presumably, they will respond well to other PI containing regimens, but not all of the info is in.
There are a number of drugs that can work after significant resistance to crixivan develops. Certainly the new PI, ABT378 (Lopinavir) is likely to work, and high levels of amprenavir (agenerase) may work as well (as in amprenavir plus norvir to boost levels). The non nukes will still be very potent, including nevirapine (Viramune) and efavirenz (Sustiva).
In my experience, people who are well controlled on a crix containing regimen for long periods of time (like you are) continue to do well. An option you may have read about here is to consider changing from the traditional crix 800 mg three times a day to crix 800 mg and norvir 100 or 200 mg twice a day. The trough levels are much higher, the meds only need to be taken twice a day, and you can take them with food (!). Thus, less chance for problems, missed doses, or low levels leading to resistance, and you will not really have "wasted" any new drugs. Talk it over with your doctor. Good luck
Andrew T. Pavia, M.D.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.